Splitting the Thyroxine Dose

I am on 125mcg thyroxine and take the whole lot at bed time. I recently decided to cut that to 100mcg (gradually) as I thought I was possibly over treated due to palpitations. Anyway, I soon discovered that 100mcg was not enough as the little early symptoms I have learnt to recognise started creeping back so I decided to add the 25mcg back in at a different time.

What I have discovered is that about 2 - 3 hours after taking this 2nd dose, I'm really mentally alert, sharp and switched on. I took just 25mcg at mid morning and was really sharp all afternoon from midday onwards.

I have also not been sleeping well since starting thyroxine, so from this revelation of sharpness, decided to switch to taking just 25mcg at night and the 100mcg in the morning. I slept really well.

Is it possible for thryoxine to have such an immediate effect of just a few hours. I didn't think it was possible with just taking T4 but my experience seem to say otherwise. Has anyone else experienced this?

Plus is it ok to split the dose long term and not take it all at once?

5 Replies

  • it is fine to split the dose.

    to be honest it does not matter what people say so much or whether it is 'true' that it has an immediate effect, if this way of dosing makes you happy and gives you less untoward symptoms then go for it :)

  • My previous GP (sadly since retired) always used to say split the dose morning and late afternoon. This is what my son has to do with his Hydrocortisone also. Janet.

  • If you can manage to organise an empty stomach either side of the pills there's no reason why you shouldn't split your dose if it makes you feel better. If doctors took a freer hand with levo and listened to their patients I can't see why you wouldn't be encouraged to take your meds whenever you like as long as it helps you.

  • When I was on Levo I found that when I was on a stable dose and feeling well I couldn't tell any difference before and after doses, but if my levels were a bit too low I'd feel an improvement after each dose. If you're like me, you may find this effect disappears as your levels stabilise

  • I agree. When I was undermedicated I felt the improvement taking a higher dose within hours. That nice feeling subsided after a week or so though. I wonder whether my thyroid just adjusts itself downwards to compensate :-(

You may also like...